luci2

Q:

Why do I still get low sugar on Metformin?

Dr. William Sullivan

A:

Metformin is the most common medication used in the treatment of type 2 diabetes. It works by decreasing the amount of glucose secreted by the liver. Because it does not increase the amount of insulin secreted by the pancreas, it is generally not associated with hypoglycemia (usually defined as blood glucose less than 60-70 mg% with symptoms). If you are taking other medications that are associated with hypoglycemia (especially a sulfonylurea or insulin), then adding metformin can aggravate the tendency for hypoglycemia, but by itself it is not typically associated with hypoglycemia. I would suggest that you review with your healthcare provider what factors might be contributing to low blood glucose levels in your situation.

1 reply

snuggles071
snuggles071 2012-09-10 14:41:13 -0500 Report

im on metformin too,and i also get alot of lows,my a1c at diagnosed was 10.8 it is now 5.6,i can eat and 2 hours later im shaking and my heart is beating fast and im scrambling for something to eat